Derivation and analysis of an effective model for biofilm growth in evolving porous media

Beitrag in einer Fachzeitschrift


Details zur Publikation

Autorinnen und Autoren: Schulz R, Knabner P
Zeitschrift: Mathematical Methods in the Applied Sciences
Verlag: WILEY
Jahr der Veröffentlichung: 2017
Band: 40
Heftnummer: 8
Seitenbereich: 2930-2948
ISSN: 0170-4214


Abstract

The present article deals with the growth of biofilms produced by bacteria within a saturated porous medium. Starting from the pore-scale, the process is essentially described by attachment/detachment of mobile microorganisms to a solid surface and their ability to build biomass. The increase in biomass on the surface of the solid matrix changes the porosity and impedes flow through the pores. Using formal periodic homogenization, we derive an averaged model describing the process via Darcy's law and upscaled transport equations with effective coefficients provided by the evolving microstructure at the pore-scale. Assuming, that the underlying pore geometry may be described by a single parameter, for example, porosity, the level set equation locating the biofilm-liquid interface transforms into an ordinary differential equation (ODE) for the parameter. For such a setting, we state significant analytical and algebraic properties of these effective parameters. A further objective of this article is the analytical investigation of the resulting coupled PDE-ODE model. In a weak sense, unique solvability either global in time or at least up to a possible clogging phenomenon is shown. Copyright (c) 2016 John Wiley & Sons, Ltd.


FAU-Autorinnen und Autoren / FAU-Herausgeberinnen und Herausgeber

Knabner, Peter Prof. Dr.
Lehrstuhl für Angewandte Mathematik (Modellierung und Numerik)
Schulz, Raphael Dr.
Lehrstuhl für Angewandte Mathematik (Modellierung und Numerik)


Zitierweisen

APA:
Schulz, R., & Knabner, P. (2017). Derivation and analysis of an effective model for biofilm growth in evolving porous media. Mathematical Methods in the Applied Sciences, 40(8), 2930-2948. https://dx.doi.org/10.1002/mma.4211

MLA:
Schulz, Raphael, and Peter Knabner. "Derivation and analysis of an effective model for biofilm growth in evolving porous media." Mathematical Methods in the Applied Sciences 40.8 (2017): 2930-2948.

BibTeX: 

Zuletzt aktualisiert 2019-11-07 um 09:48